Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Pediatr. 1997 Jun;156(6):432-5.

Generalized metaphyseal modification with cone-shaped epiphyses following long-term administration of 13-cis-retinoic acid.

Author information

1
Department of Radiology, Dokkyo University School of Medicine, Tochigi-ken, Japan.

Abstract

We report on a 6-year-old girl with short stature which developed following the administration of 13-cis-retinoic acid (a synthetic derivative of vitamin A or retinoid) for 40 months as adjunct chemotherapy for neuroblastoma. Radiographic examination suggested osteophyte formation in the cervical spine, which is the most common skeletal manifestation of retinoid toxicity [10, 11]. In addition, severe metaphyseal cupping with a cone-shaped epiphysis primarily affecting rapidly growing long bones was found, which represented impaired enchondral ossification. This epi-metaphyseal alteration, though unusually severe, was reminiscent of the premature epiphyseal closure which has been described as an adverse effect of 13-cis-retinoic acid [10-12]. Other minor skeletal changes included posterior scalloping of the vertebral bodies and increased interpediculate distances, which were related to a widened spinal canal found on CT. A literature search disclosed several primary skeletal dysplasias with superficial radiological similarities to those of the present patient. However, these entities showed significant clinical and radiological differences from our patient.

CONCLUSION:

The precise cause of the generalized skeletal alteration in the present patient remained unknown, but it conceivably resulted from the administration of 13-cis-retinoic acid.

PMID:
9208235
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center